Virginia, 2009Hail and Damaging Winds in Virginia, August 24, 2009
August 24, 2009 · NWS AKQ · 4 events in 3 counties and zones
Scattered severe thunderstorms produced damaging winds and large hail across portions of central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms produced damaging winds and large hail across portions of central and eastern Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 23, 8:02 PM EST, 4 hours 3 minutes earlier.
Area forecast discussion, Aug 23, 8:02 PM EST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
902 PM EDT SUN AUG 23 2009
.SYNOPSIS...
A FRONTAL BOUNDARY WILL GRADUALLY SLIDE EAST AND OFF THE COAST
TONIGHT THROUGH MONDAY. HIGH PRESSURE BUILDS INTO THE MID
ATLANTIC REGION FOR MONDAY NIGHT INTO WEDNESDAY. A COLD FRONT
WILL APPROACH FROM THE NORTH ON THURSDAY.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
TSTMS MOVG N FM NC ARE MOVING INTO LOWER CAPE AIR AND HAVE BEEN
WEAKENING RAPIDLY. BEST CHANCES FOR ANY LINGERING TSTMS IS OVER
NORTHEAST NC. THE ACTIVITY TO THE W OF THE AREA WILL DISSIPATE AS
IT MOVES NE AND SHOULD ONLY TOUCH WESTERN MOST PART OF THE CWA.
HAVE LOWERED POPS ELSEWHERE TO INDICATE NO PRECIP WITH ONLY CHC
OVER S AND EXTREME WEST.
WIDELY SCTD SHRAS WERE POPPING MAINLY OVR NE
PRTLY CLDY AND MILD TNGT WITH MIN TEMPS RANGING FM THE MID 60S TO
LWR 70S.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
FRNTL BNDRY WILL SLIDE OFFSHR AND DISSIPATE BY LATE MON...AS SFC
HI PRES BLDNG IN FM THE WNW. MAINTAINING SLGT CHC POPS FOR MON
AFTN INTO MON EVENG...ESPLY ERN/SE AREAS...DUE TO COMBINATION OF
HEATING/FRNTL BNDRY NEARBY. OTHRWISE...PRTLY SNY WITH MAX TEMPS IN
THE MID TO UPR 80S.
WEAK HI PRES WILL THEN DOMINATE FOR MON NGT THRU WED. MSTLY CLR TO
PRTLY CLDY THRU THE PERIOD. MIN TEMPS RANGING THRU THE 60S TO ARND
70 AND MAX TEMPS IN THE MID 80S TO ARND 90 TUE...AND IN THE UPR
80S TO LWR 90S WED.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
HIGH PRES WILL REMAIN IN CONTROL ERLY IN THE PERIOD BEFORE A FRONT
PUSHES INTO THE RGN LATE WK BEFORE PUSHING SOUTH AND STALLING OUT
OVER THE CAROLINAS INTO THE WKND. HAVE GNRLY CALLED FOR LATE DAY
CHCS OF SHRA/TSRAS (HIT OR MISS) EACH DAY WITH CLR/MO CLR SKIES
OVERNIGHT AND THRU MID AM. QUESTION REMAINS ON LOW PRES THAT WILL
DVLP OFF THE SE COAST LATE WK AND IF ANY INFLUENCES OVER OUR AREA
WILL DVLP. FOR NOW HAVE CONTINUED TO KEEP SYSTEM WELL ENOUGH
OFFSHORE FOR SUBSIDENCE TO WIN OVER THE AREA FOR ONLY A LIMITED CHC
OF PRECIP OVER THE WKND. HIGHS IN THE MID/UPR 80S INLAND AND LOW 80S
ALONG THE COAST. LOWS IN THE MID-UPR 60S...XCEPT NEAR 70 FAR SE.
&&
.AVIATION /01Z MONDAY THROUGH FRIDAY/...
A LINE OF SHRAS/TSTMS WILL MOVE N ACRS NE NC AND INTO SE VA LATE
THIS EVNG. LINE SHOULD DIMINISH AFTER CROSSING NC/VA AS IT WL BE
LEAVING MORE FAVORABLE CONDS. A FNTL BNDRY OVER THE FA WILL
CONTINUE TO DRIFT E WITH GRADUAL CLEARING BEHIND IT. MVFR VIS
POSSIBLE AS PATCHY FOG DVLPS EARLY MON MRNG. VFR CONDS RETURN
AFTER SUNRISE MON. COULD SEE ISLTD SHRA/TSTM MON AFTN AT
PHF/ORF/ECG BEFORE FNT MOVES OFFSHORE.
MAINLY VFR CONDS THROUGH THE WEEK WITH SOME EARLY MRNG MVFR/IFR
DUE TO PATCHY FOG. NEXT DECENT CHC OF PRECIP NOT TIL EE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&
SYNOPSIS...TMG
NEAR TERM...JAB/TMG
SHORT TERM...TMG
LONG TERM...CCW
AVIATION...AM
MARINE...CCW
CLIMATE...
Hazardous weather outlook, Aug 23, 5:48 PM EST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
648 PM EDT SUN AUG 23 2009
ANZ630>633-650-652-654-656-658-MDZ021>023-NCZ012>016-030>032-VAZ048-
049-060>094-096-097-242300-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-DORCHESTER-WICOMICO-SOMERSET-NORTHAMPTON NC-HERTFORD-GATES-
PASQUOTANK-CAMDEN-BERTIE-CHOWAN-PERQUIMANS-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-SUFFOLK-CHESAPEAKE-
648 PM EDT SUN AUG 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ024-025-NCZ017-102-VAZ095-098>100-242300-
INLAND WORCESTER-MARYLAND BEACHES-INLAND CURRITUCK-
OUTER BANKS CURRITUCK-NORFOLK/PORTSMOUTH-VIRGINIA BEACH-ACCOMACK-
NORTHAMPTON VA-
648 PM EDT SUN AUG 23 2009
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH MONDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...SOUTH HAMPTON ROADS VIRGINIA AND THE
EASTERN SHORE OF VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RIP CURRENT RISK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
WAMSLEY
In the hours before
Special weather statement, Aug 23, 10:45 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1145 PM EDT SUN AUG 23 2009
VAZ060-061-240445-
CUMBERLAND VA-PRINCE EDWARD VA-
1145 PM EDT SUN AUG 23 2009
...THUNDERSTORMS WITH VERY HEAVY RAIN MOVING INTO WESTERN PRINCE
EDWARD COUNTY...
AT 1144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAIN CENTERED FROM PROSPECT
TO 16 MILES SOUTH OF DARLINGTON HEIGHTS...OR FROM 11 MILES EAST OF
APPOMATTOX TO 6 MILES SOUTH OF CHARLOTTE COURT HOUSE...MOVING
NORTHEAST AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR...
DARLINGTON HEIGHTS AROUND 1150 PM EDT...
PROSPECT AROUND MIDNIGHT EDT...
HAMPDEN SYDNEY AROUND 1225 AM EDT...
FARMVILLE AROUND 1240 AM EDT...
GUINEA MILLS AROUND 1245 AM EDT...
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND RAINFALL RATES OF 1 TO
2 INCHES PER HOUR WITH THESE STORMS. PONDING OF WATER ON ROADWAYS
AND IN LOW LYING AND OTHER POOR DRAINAGE AREAS IS EXPECTED. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.
ALB
Special weather statement, Aug 23, 10:47 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1147 PM EDT SUN AUG 23 2009
NCZ012-013-030-VAZ087-092-240445-
BERTIE NC-GREENSVILLE VA-HERTFORD NC-NORTHAMPTON NC-SOUTHAMPTON VA-
1147 PM EDT SUN AUG 23 2009
...THUNDERSTORMS WITH VERY HEAVY RAIN MOVING INTO NORTHAMPTON AND
WESTERN HERTFORD COUNTIES...
AT 1146 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAIN CENTERED FROM 6 MILES
SOUTH OF SEABOARD TO 6 MILES SOUTHWEST OF RICH SQUARE...OR FROM 7
MILES SOUTHEAST OF GARYSBURG TO 6 MILES SOUTHWEST OF RICH
SQUARE...MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORMS WILL BE
NEAR...
SEABOARD AROUND MIDNIGHT EDT...
WOODLAND AROUND 1210 AM EDT...
CONWAY AROUND 1225 AM EDT...
MURFREESBORO AROUND 1235 AM EDT...
BOYKINS AROUND 1240 AM EDT...
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND RAINFALL RATES OF 1 TO
2 INCHES PER HOUR WITH THESE STORMS. PONDING OF WATER ON ROADWAYS
AND IN LOW LYING AND OTHER POOR DRAINAGE AREAS IS EXPECTED. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.
ALB
Special weather statement, Aug 23, 11:44 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1244 AM EDT MON AUG 24 2009
VAZ049-062>064-069-240545-
CAROLINE VA-GOOCHLAND VA-HANOVER VA-LOUISA VA-POWHATAN VA-
1244 AM EDT MON AUG 24 2009
...STRONG THUNDERSTORM MOVING THROUGH CENTRAL GOOCHLAND COUNTY...
AT 1243 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER OILVILLE...OR ABOUT OVER GOOCHLAND...MOVING
NORTH AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR OILVILLE AT
1250 AM EDT...DABNEYS...AND...VONTAY AT 105 AM EDT...MABELTON AT 125
AM EDT...LOCUST CREEK AT 130 AM EDT.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND RAINFALL RATES OF 1 TO
2 INCHES PER HOUR WITH THESE STORMS. PONDING OF WATER ON ROADWAYS
AND IN LOW LYING AND OTHER POOR DRAINAGE AREAS IS EXPECTED. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.
ALB
Special weather statement, Aug 23, 11:47 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1247 AM EDT MON AUG 24 2009
VAZ060-061-068-240545-
AMELIA VA-CUMBERLAND VA-PRINCE EDWARD VA-
1247 AM EDT MON AUG 24 2009
...STRONG THUNDERSTORM MOVING THROUGH CENTRAL PRINCE EDWARD COUNTY...
AT 1245 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HAMPDEN SYDNEY...MOVING NORTHEAST AT 25 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR FARMVILLE AT 1255 AM EDT...
RAINES TAVERN AT 105 AM EDT...STODDERT AT 110 AM EDT...ANGOLA AT 120
AM EDT...MCRAE AT 125 AM EDT...CUMBERLAND AT 135 AM EDT.
WIND GUSTS TO 45 TO 50 MPH AND SMALL HAIL ARE EXPECTED WITH THESE
STORMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND RAINFALL RATES OF 1 TO
2 INCHES PER HOUR WITH THIS STORM. PONDING OF WATER ON ROADWAYS AND
IN LOW LYING AND OTHER POOR DRAINAGE AREAS IS EXPECTED. A SMALL
STREAM FLOOD ADVISORY REMAINS IN EFFECT UNTIL 130 AM FOR PRINCE
EDWARD...AND SOUTHERN CUMBERLAND COUNTIES.
IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.
ALB
Thunderstorm Wind, Prince Edward
- When
- August 24, 12:05 AM EST
- Where
- Prince Edward County, 2.31 mi WNW of Rice
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.280, -78.340
A couple of trees were downed on Highway 460.
Thunderstorm Wind, Goochland
- When
- August 24, 12:34 AM EST
- Where
- Goochland County, 3.89 mi E of Cardwell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.670, -77.710
Trees were downed on Manakin Road, Broad Street, and Three Chopt Road.
Thunderstorm Wind, Westmoreland
- When
- August 24, 3:45 AM EST
- Where
- Westmoreland County, 0.69 mi N of Kinsale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 38.040, -76.580
A roof was damaged and numerous trees were downed.
Hail, Westmoreland
- When
- August 24, 3:50 AM EST
- Where
- Westmoreland County, 0.69 mi N of Kinsale
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.040, -76.580
Quarter size hail was reported and some covered the ground for several hours.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, August 24, 2009$155,000 · 1.5 in hail · 1 event
- Hail and Damaging Winds in Colorado, August 24, 2009$69,000 · 1.75 in hail · 8 events
- Damaging Winds in Kansas, August 24, 2009$15,000 · 61 kt wind · 3 events
- Lightning Strike in New Mexico, August 24, 20091 injured · 1 event
- Lightning Strike in Utah, August 24, 20091 injured · $5,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 24, 200952 kt wind · 4 events
- Hail and Damaging Wind in Nebraska, August 24, 200960 kt wind · 2 events
- Flash Flood and Damaging Wind in Nebraska, August 24 to 25, 2009$5,000 · 61 kt wind · 2 events
- Damaging Wind in Maryland, August 24, 200952 kt wind · 1 event
- Hail in North Dakota, August 24, 20091 in hail · 1 event
- Heavy Rain in Puerto Rico, August 24, 20091 event
- Flash Flood in Idaho, August 24, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195078, 195079, 195080, 195077.